Wyoming, 2020

Damaging Winds in Wyoming, July 13, 2020

July 13, 2020 · NWS CYS · 20 events in 3 counties and zones

Strong downburst winds associated with thunderstorms occurred across Carbon, Albany and Laramie Counties in southeast Wyoming the afternoon of 13 July 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong downburst winds associated with thunderstorms occurred across Carbon, Albany and Laramie Counties in southeast Wyoming the afternoon of 13 July 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 13, 12:57 PM MST, 9 minutes earlier.

Area forecast discussion, Jul 13, 12:57 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
157 PM MDT Mon Jul 13 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 154 PM MDT Mon Jul 13 2020

Tonight...Agree with the Storm Prediction Center depiction of
marginal risk this evening over much of our counties, with a slight
risk mainly east of a Kimball to Chadron line. Combination of decent
instability and wind shear points to a few strong to severe
thunderstorms through this evening mainly over our Nebraska
counties. As a cold front drifts southward overnight, the chance for
showers will continue after midnight north of a Douglas to
Scottsbluff line.

Tuesday...Quite a variance in the models with respect to maximum
temperatures with the NAM MOS much cooler than the GFS MOS. Will
definitely see cooler temperatures with surface high pressure over
Nebraska producing cool upslope and considerable low clouds east of
I-25, though hard to believe it will be as cool as the NAM MOS
shows, thus will split the difference between the two models.
Isolated to scattered afternoon showers and thunderstorms mainly
over the I-25 corridor.

Tuesday night...A passing shortwave trough aloft in northwest flow
and considerable moisture will help produce scattered showers and
thunderstorms mainly east of I-25.

Wednesday/Wednesday night...Warming trend begins with more sunshine
and an airmass modification. Looks like enough low and mid level
moisture for isolated afternoon thunderstorms over far southeast
Wyoming.

.LONG TERM...(Thursday through Monday)
Issued at 154 PM MDT Mon Jul 13 2020

Thursday...Drier air works in at low and mid levels, and with warm
temperatures aloft, chances for showers and thunderstorms appear
minimal.

Friday/Saturday...Hot and mainly dry conditions prevail under
westerly flow aloft, and with limited low and mid level moisture and
warm temperatures aloft acting to cap the atmosphere.

Sunday/Monday...Heights aloft decrease along with increasing low and
mid level moisture, suggesting an increase in daily afternoon and
evening shower and thunderstorm coverage. Temperatures will cool a
bit with the extra cloud cover and increased coverage of showers and
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1145 AM MDT Mon Jul 13 2020

Aviation conditions will continue in VFR for all Wyoming and
Nebraska sites. Thunderstorms, which will be more focused on the
Nebraska panhandle, will arrive as early as 19Z and end around
07Z. Additionally, wind gust will increase this afternoon for all
site in Wyoming and Nebraska panhandle. Wyoming sites may receive
up to 40mph wind gust; Nebraska sites also may see up to 30 mph
especially with severe storm focused on the panhandle. Nebraska
sites will stay in VFR conditions until 11Z; overcast skies will
bring visibility and ceilings down to MVFR conditions till 18Z.
Follow the next AFD for updates.

&&

.FIRE WEATHER...
Issued at 154 PM MDT Mon Jul 13 2020

Low afternoon humidities will prevail across Carbon and Albany
Counties Tuesday and Wednesday, spreading eastward across much of
the district Thursday through Saturday. Some humidity recovery
Sunday and Monday, except over Carbon County. The windiest days
will be Tuesday and Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...AW
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jul 13, 3:24 AM MST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
424 AM MDT Mon Jul 13 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119-
141030-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
424 AM MDT Mon Jul 13 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers and thunderstorms are expected over
the area this afternoon and tonight. Some thunderstorms may
become strong to severe mainly over the Panhandle with hail and
gusty winds the main threat.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation is not expected.

WYZ104-109>114-141030-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
424 AM MDT Mon Jul 13 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered showers and thunderstorms are possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 13, 11:52 AM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1252 PM MDT Mon Jul 13 2020

WYZ118-119-131915-
Central Laramie County WY-East Laramie County WY-
1252 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 115 PM MDT...

At 1251 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Cheyenne, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, Burns, Hillsdale and Ranchettes.

This includes Interstate 80 in Wyoming between mile markers 367 and
387.

LAT...LON 4110 10473 4120 10472 4131 10433 4107 10432
TIME...MOT...LOC 1851Z 262DEG 32KT 4116 10465

Mokry
Special weather statement, Jul 13, 12:13 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
113 PM MDT Mon Jul 13 2020

WYZ110-115-131930-
North Snowy Range Foothills WY-Laramie Valley WY-
113 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 130
PM MDT...

At 113 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Bosler, or 21 miles northwest of Laramie, moving
east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Albany
County.

This includes Interstate 80 in Wyoming between mile markers 285 and
293.

LAT...LON 4144 10597 4146 10603 4153 10603 4157 10576
      4141 10575
TIME...MOT...LOC 1913Z 269DEG 31KT 4149 10592

Mokry
Special weather statement, Jul 13, 12:15 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
115 PM MDT Mon Jul 13 2020

WYZ118-119-131945-
Central Laramie County WY-East Laramie County WY-
115 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
145 PM MDT...

At 114 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burns, or 20 miles east of Cheyenne, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pine Bluffs, Burns, Hillsdale and Carpenter.

This includes Interstate 80 in Wyoming between mile markers 379 and
401.

LAT...LON 4102 10447 4108 10450 4126 10450 4126 10407
      4102 10406
TIME...MOT...LOC 1914Z 269DEG 31KT 4115 10440

Mokry
Special weather statement, Jul 13, 12:16 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
116 PM MDT Mon Jul 13 2020

WYZ117-118-131930-
Central Laramie County WY-South Laramie Range Foothills WY-
116 PM MDT Mon Jul 13 2020

...SPECIAL WEATHER STATEMENT...

At 116 PM MDT, emergency management reported a strong thunderstorm
over Cheyenne, moving northeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, South Greeley, Frontier Park, Warren AFB, Ranchettes, Fox
Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 11 and 12.
 Interstate 80 in Wyoming between mile markers 361 and 372.

LAT...LON 4105 10470 4105 10478 4116 10486 4124 10471
      4120 10459
TIME...MOT...LOC 1916Z 228DEG 25KT 4113 10476

Mokry
Special weather statement, Jul 13, 12:29 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
129 PM MDT Mon Jul 13 2020

WYZ115-131945-
Laramie Valley WY-
129 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 145
PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bosler, or 16 miles northwest of Laramie, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Albany
County.

LAT...LON 4145 10583 4151 10587 4155 10583 4159 10557
      4143 10559
TIME...MOT...LOC 1929Z 259DEG 29KT 4150 10577

Mokry
Special weather statement, Jul 13, 12:39 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
139 PM MDT Mon Jul 13 2020

WYZ116-117-132000-
South Laramie Range WY-South Laramie Range Foothills WY-
139 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
NORTHWESTERN LARAMIE COUNTIES UNTIL 200 PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm over
Horse Creek, or 19 miles east of Laramie, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Horse Creek.

LAT...LON 4135 10525 4138 10531 4142 10531 4145 10526
      4150 10502 4133 10504
TIME...MOT...LOC 1939Z 266DEG 29KT 4140 10523

Mokry

The radar

The Cheyenne radar (KCYS), 182 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
July 13, 1:06 PM MST
Where
Carbon County, 4.54 mi SW of Coyote Springs
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.740, -106.840

Wyoming Department of Transportation site at Walcott Junction along Interstate 80 measured the reported wind speed.

Thunderstorm Wind, Carbon

When
July 13, 1:16 PM MST
Where
Carbon County, 1.72 mi SW of Walcott
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.740, -106.570

Wyoming Department of Transportation site at mile marker 249 measured the reported wind speed.

Thunderstorm Wind, Carbon

When
July 13, 1:26 PM MST
Where
Carbon County, 2.17 mi ESE of Walcott
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.750, -106.510

Wyoming Department of Transportation site (WY18), Halleck Ridge measured the reported wind speed.

Thunderstorm Wind, Carbon

When
July 13, 1:43 PM MST
Where
Carbon County, 37.3 mi SSW of Rawlins
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
41.310, -107.570

RAWS site at Cow Creek in southwestern Carbon County measured the reported wind speed.

Thunderstorm Wind, Carbon

When
July 13, 1:56 PM MST
Where
Carbon County, 11.78 mi ESE of Riverside
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
41.140, -106.580

Wyoming Department of Transportation site at Skyline (KSKL) measured the reported wind speed.

Thunderstorm Wind, Carbon

When
July 13, 2:06 PM MST
Where
Carbon County, 2.59 mi NW of Arlington
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.620, -106.240

Wyoming Department of Transportation site at Foote Creek on Interstate 80 measured the reported wind speed.

Thunderstorm Wind, Carbon

When
July 13, 2:06 PM MST
Where
Carbon County, 5.39 mi NW of Arlington
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.640, -106.290

Wyoming Department of Transportation site at Wagonhound on Interstate 80 measured the reported wind speed.

Thunderstorm Wind, Albany

When
July 13, 2:30 PM MST
Where
Albany County, Harmony
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
41.170, -105.860

Mesonet station FW4499 Laramie measured the reported wind speed.

Thunderstorm Wind, Albany

When
July 13, 2:42 PM MST
Where
Albany County, 2.32 mi SSE of Hermosa
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.050, -105.470

Wyoming Department of Transportation site at Pumpkin Vine measured the reported wind speed.

Thunderstorm Wind, Albany

When
July 13, 2:52 PM MST
Where
Albany County, 1.71 mi WNW of Buford
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.130, -105.340

Wyoming Department of Transportation site at Vedauwoo (WY36) measured the reported wind speed.

Thunderstorm Wind, Albany

When
July 13, 2:52 PM MST
Where
Albany County, Vedauwoo
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.160, -105.400

Wyoming Department of Transportation site at Vedauwoo measured the reported wind speed.

Thunderstorm Wind, Albany

When
July 13, 2:53 PM MST
Where
Albany County, 0.69 mi N of (Lar)breese Field
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.320, -105.670

Asos station at Laramie Airport (KLAR) measured the reported wind speed.

Thunderstorm Wind, Laramie

When
July 13, 2:55 PM MST
Where
Laramie County, Harriman
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.010, -105.260

Union Pacific Railroad site at Harriman measured the reported wind speed.

Thunderstorm Wind, Albany

When
July 13, 3:04 PM MST
Where
Albany County, 1.56 mi W of Dale Creek
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.080, -105.420

Union Pacific Railroad site Dale measured the reported wind speed.

Thunderstorm Wind, Laramie

When
July 13, 3:10 PM MST
Where
Laramie County, Emkay
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
41.080, -105.040

Union Pacific Railroad site at Emkay measured the reported wind speed.

Thunderstorm Wind, Laramie

When
July 13, 3:10 PM MST
Where
Laramie County, 2.59 mi NW of Hecla
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.190, -105.200

Wyoming Department of Transportation site at Wildcat Trail along Interstate 80 measured the reported wind speed.

Thunderstorm Wind, Laramie

When
July 13, 3:12 PM MST
Where
Laramie County, 0.87 mi NE of Otto
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.100, -105.070

Wyoming Department of Transportation site at Otto along Interstate 80 measured the reported wind speed.

Thunderstorm Wind, Laramie

When
July 13, 3:16 PM MST
Where
Laramie County, 4.19 mi ENE of Emkay
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.110, -104.970

Wyoming Department of Transportation site at mile marker 353 along Interstate 80 measured the reported wind speed.

Thunderstorm Wind, Laramie

When
July 13, 3:24 PM MST
Where
Laramie County, 4.19 mi ENE of Emkay
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.110, -104.970

Wyoming Department of Transportation site at mile marker 353 along Interstate 80 measured the reported wind speed.

Thunderstorm Wind, Laramie

When
July 13, 3:28 PM MST
Where
Laramie County, (Cys)cheyenne Airport
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.160, -104.810

Reported winds measured at the Cheyenne Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896514, 896516, 896518, 896520, 896521, 896522, 896523, 896524, 896525, 896526, 896529, 896530, 896531, 896532, 896533, 896534, 896535, 896536, 896537, 896538.